Texas, 2013

Tornado and Hail in Texas, May 8, 2013

May 8, 2013 · NWS LUB · 5 events in 3 counties and zones

Scattered supercell thunderstorms erupted along a dryline located just east of the Caprock escarpment this afternoon. These storms tracked slowly east through the Rolling Plains and far southeast Texas Panhandle accompanied by hail as large as baseballs at times and rotating wall clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered supercell thunderstorms erupted along a dryline located just east of the Caprock escarpment this afternoon. These storms tracked slowly east through the Rolling Plains and far southeast Texas Panhandle accompanied by hail as large as baseballs at times and rotating wall clouds. One of these wall clouds produced a brief tornado in northwest Stonewall County over open land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 8, 1:27 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 1:27 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
227 PM CDT WED MAY 8 2013

.SHORT TERM...
CUT OFF UPPER LOW WILL MEANDER ABOUT THE 4 CORNERS REGION FOR THE
NEXT DAY OR SO BEFORE SLOWLY STARTING TO SINK TOWARD MEXICO. THIS
WILL YIELD A CONTINUED PRESENCE OF SOUTHWESTERLY FLOW ALOFT ACROSS
WEST TEXAS. A BROAD AREA OF SYNOPTIC SCALE LIFT WILL CONTINUE TO
STREAM ACROSS THE REGION TODAY AHEAD OF THE AFOREMENTIONED LOW.
CONTINUE TO BE SOMEWHAT HESITANT ABOUT CONVECTIVE INITIATION THIS
AFTERNOON GIVEN THE EXPANSIVE HIGH CLOUDINESS...THOUGH...THERE
WILL BE A LESS CLOUDY PERIOD HERE AROUND MID AFTERNOON AHEAD OF
ANOTHER REGION OF LIFT NEAR THE TX/NM STATE LINE AT 19Z. PROGGED
INSTABILITY REMAINS UP AROUND 3KJ/KG AND WE ARE BEGINNING TO SEE
THE WINDS BACK ACROSS THE ROLLING PLAINS. UPDATED POP FCST THIS
MORNING CONTINUES TO CONVEY THREAT AREA AND THUS WILL MAKE NO
CHANGES THERE. IF/WHEN DEEP CONVECTION BECOMES
ESTABLISHED...SUFFICIENT CAPE AND SHEAR SHOULD EXIST FOR SEVERE
TSTMS. GIVEN HIGH BASES...TORNADO RISK IS FAIRLY MINIMAL...BUT WE
SHALL SEE WHAT STORM-LEVEL INTERACTIONS PLAY OUT LATER TODAY.
AFTER WE GET THE STORMS OUT OF HERE...WHICH SHOULD BE BY MID TO
LATE EVENING...FOCUS THEN TURNS TOWARD FRONTAL BOUNDARY/OUTFLOW
FROM CONVECTION WELL TO OUR NORTH ACROSS KS. GUIDANCE IS QUITE
CONSISTENT AND BULLISH WITH PUSHING BDRY INTO THE REGION BY EARLY
THURSDAY MORNING ALONG WITH INCREASING RAIN CHANCES. WHILE THE
MODEL PARAMETRIZED GUIDANCE IS FAIRLY GENEROUS WITH THE
RAIN...FCST SOUNDING PAINT A DIFFERENT PICTURE WITH PLENTIFUL MID
AND UPPER LEVEL CLOUDINESS AND LIMITED LIFT. WE MAY SEE SOME
SCATTERED ACTIVITY BY THURSDAY AFTERNOON...BUT EVEN THAT IS
SOMEWHAT SUSPECT GIVEN THE DRY NEAR-SFC LAYER...AT LEAST UP TO H7.
HAVE ACCORDINGLY LOWERED HIGHS FOR THURSDAY AS WELL AS TRIMMED
POPS BEFORE 00Z.

&&

.LONG TERM...
SEVERAL IMPULSES WITHIN WEAK FLOW ALOFT WILL COME ACROSS THE AREA
LATER THIS WEEK ON THURSDAY AND FRIDAY. ON THURSDAY NIGHT...WEAK
UPPER LEVEL DIVERGENCE WILL SLIDE EAST IN A WEAKLY DIFFLUENT AREA
ALOFT. A LAYER OF FRONTOGENESIS SLOPING FROM SOUTH TO NORTH
EXTENDING FROM THE SURFACE UP TO AROUND 650MB WILL BE IN PLACE.
STRONGEST FRONTOGENETICAL LIFT WILL BE OVER THE ROLLING PLAINS
DURING THIS TIME. ADDITIONALLY...THERE WILL BE INSTABILITY ALOFT
ALTHOUGH IT WILL BE WEAK WITH INCREASING MID AND UPPER LEVEL
MOISTURE ADVECTING INTO THE REGION.

FRIDAY LOOKS INCREASINGLY INTERESTING FOR A HEAVY RAIN SCENARIO.
GOOD UPPER LEVEL DIVERGENCE WILL SLIDE ACROSS THE REGION FROM AN
EXIT REGION FROM AN UPPER LEVEL JET TO THE SOUTH OF THE SOUTH
PLAINS. THE ATMOSPHERIC COLUMN WILL CONSIDERABLY MOISTEN DURING THE
DAY ON FRIDAY LEADING TO PRECIPITABLE WATER VALUES AROUND 130 PERCENT
OF NORMAL. WE WILL SEE WIDESPREAD SURFACE BASED INSTABILITY BUT WILL
BE WEAK DUE TO THE SATURATED COLUMN. THIS SUPPORTS MORE OF A HEAVY
RAIN THREAT RATHER THAN A WIDESPREAD THUNDERSTORM THREAT. LOW LEVEL
EASTERLY FLOW WILL TRANSPORT AND KEEP A STEADY STREAM OF MOISTURE
INTO WEST TEXAS. SOUNDINGS SHOW WEAK FLOW IN THE CLOUD BEARING LAYER
WITH STORM MOTION VERY SLOW. NO APPARENT LOW LEVEL BOUNDARY WILL BE
IN THE REGION BUT THE UPPER LEVEL LIFT MAY BE SUFFICIENT ENOUGH TO
PRODUCE EFFICIENT RAINFALL GIVEN THE AMOUNT OF MOISTURE IN THE
COLUMN. DRIER AIR WILL FILTER INTO THE AREA ON SATURDAY ENDING
PRECIPITATION.

FOR THE REST OF THE WEEKEND THROUGH EARLY NEXT WEEK...A CLOSED LOW
WILL CAMP OVER NORTHERN MEXICO. THE GFS AND ECMWF ARE IN FAIR
AGREEMENT IN KICKING OUT THIS LOW AROUND TUESDAY INTO WEDNESDAY NEXT
WEEK. THIS MAY PROVIDE OUR NEXT GOOD CHANCE AT THUNDERSTORMS. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  71  49  65  47 /  10  20  20  40  20
TULIA         51  77  49  67  50 /  10  20  20  30  20
PLAINVIEW     51  79  51  68  50 /  10  20  20  40  20
LEVELLAND     52  80  53  69  51 /  10  10  20  50  40
LUBBOCK       51  81  55  70  52 /  10  10  20  50  30
DENVER CITY   58  83  55  70  52 /  10  10  20  50  50
BROWNFIELD    54  84  54  70  52 /  10  10  20  50  50
CHILDRESS     57  80  58  73  54 /  20  20  40  20  20
SPUR          50  87  57  71  54 /  10  10  20  40  30
ASPERMONT     63  89  61  74  55 /  20  10  40  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/01
Hazardous weather outlook, May 8, 10:26 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT WED MAY 8 2013

TXZ021>044-091630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE DRYLINE THIS AFTERNOON GENERALLY EAST OF A LINE FROM
SILVERTON TO POST. AS THESE STORMS MOVE EAST...THEY WILL ENCOUNTER
DEEPER INSTABILITY AND LIKELY BECOME STRONG OR SEVERE. THE MOST
INTENSE SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL TO THE SIZE OF TENNIS BALLS AND DESTRUCTIVE DOWNBURST WINDS
TO 70 MPH.

FIRE WEATHER

VERY DRY AND BREEZY SOUTHWEST WINDS THIS AFTERNOON WILL CREATE
AN ELEVATED WILDFIRE THREAT OVER MUCH OF THE SOUTH PLAINS BEFORE
IMPROVING EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING NEAR A WEAK COLD FRONT IN THE FAR SOUTHERN PANHANDLE AND
ADJACENT NORTHERN SOUTH PLAINS. BY FRIDAY...SLOW-MOVING SHOWERS
AND THUNDERSTORMS WILL BECOME CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL PRIMARILY OVER THE SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE ROLLING PLAINS AND
SOUTHEAST TEXAS PANHANDLE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, May 8, 2:59 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT WED MAY 8 2013

TXZ031-082115-
MOTLEY-
359 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY  COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF MATADOR...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3390 10053 3384 10067 3384 10104 3405 10105
      3414 10082 3394 10052 3391 10052
TIME...MOT...LOC 2059Z 231DEG 17KT 3385 10100
Special weather statement, May 8, 3:15 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT WED MAY 8 2013

TXZ025-082130-
HALL-
415 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HALL COUNTY NEAR HIGHWAY
86...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3443 10042 3437 10067 3454 10075 3468 10042
TIME...MOT...LOC 2114Z 249DEG 19KT 3448 10060
Special weather statement, May 8, 3:17 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CDT WED MAY 8 2013

TXZ031-082130-
MOTLEY-
417 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN MOTLEY COUNTY...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3384 10097 3399 10100 3403 10068 3384 10061
TIME...MOT...LOC 2117Z 254DEG 25KT 3387 10088
Special weather statement, May 8, 3:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT WED MAY 8 2013

TXZ031-082145-
MOTLEY-
419 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL MOTLEY COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3426 10055 3403 10081 3415 10098 3432 10082
      3432 10064
TIME...MOT...LOC 2119Z 220DEG 20KT 3416 10082
Special weather statement, May 8, 3:34 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
434 PM CDT WED MAY 8 2013

TXZ031-082145-
MOTLEY-
434 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOTLEY COUNTY...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL MOTLEY COUNTY...MOVING EAST AT
25 MPH.  DIME SIZED HAIL WAS REPORTED IN ROARING SPRINGS AT 430 PM
CDT.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3385 10052 3384 10060 3384 10086 3399 10088
      3405 10059
TIME...MOT...LOC 2133Z 254DEG 22KT 3390 10078
Special weather statement, May 8, 3:38 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT WED MAY 8 2013

TXZ037-082200-
DICKENS-
438 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR DICKENS COUNTY...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL DICKENS COUNTY...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3352 10096 3365 10066 3347 10055 3340 10076
      3340 10088
TIME...MOT...LOC 2138Z 244DEG 22KT 3348 10081

The radar

The Amarillo radar (KAMA), 135 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Hall

When
May 8, 3:39 PM CST
Where
Hall County, 3 mi W of Estelline
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.550, -100.483

Half dollar size hail was reported by a SKYWARN spotter west of Estelline.

Hail, Hall

When
May 8, 4:25 PM CST
Where
Hall County, 5 mi SE of Lakeview
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
34.619, -100.638

A storm chaser observed baseball size hail southeast of Lakeview.

Hail, Cottle

When
May 8, 4:40 PM CST
Where
Cottle County, 0.69 mi S of Paducah
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.010, -100.300

A COOP observer reported quarter size hail near Paducah.

Tornado, Stonewall

When
May 8, 4:55 PM CST
Where
Stonewall County, 12.62 mi NNW of Peacock
Rating
EF0
Path length
0.01 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
33.350, -100.480

A storm chaser observed a very brief tornado over open land in far northwest Stonewall County. The only evidence of the tornado was a rotating column of dirt underneath a slowly-rotating cloud base.

Hail, Cottle

When
May 8, 5:28 PM CST
Where
Cottle County, 2 mi SE of Paducah
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.999, -100.275

Hen egg size hail was spotted by a storm chaser southeast of Paducah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440320, 440321, 440322, 443610, 440323.